Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 325, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 25, 2018, 6:11 PM CDT for Ellis County, Trego County, Kansas. It was in force for 49 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 25, 2018, 6:11 PM CDT (23:11 UTC)
- Expired
- Jul 25, 2018, 7:00 PM CDT
- In force
- 49 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 2.0 in
- Wind
- 60.0 mph
Counties Ellis County, KS, Trego County, KS
The radar
The Dodge City radar (KDDC), 142 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 25, 6:30 PM CDT | TSTM WND GST 60 | 13 N Ellis, KS | |
| Jul 25, 6:32 PM CDT | TSTM WND DMG | 12 N Ellis, KS | REPORTS OF A SHED BLOWN ONTO VEHICLES AND 8 IN. DIAMETER TREE BRANCHES BROKE. |
| Jul 25, 6:44 PM CDT | TSTM WND DMG | 1 Ne Ellis, KS | REPORTS OF SIGNIFICANT ROOF DAMAGE TO A SCHOOL AND POWER LINES DOWN. |
| Jul 25, 6:46 PM CDT | TSTM WND DMG | Ellis, KS | SOCIAL MEDIA REPORT OF POWER LINE DOWN. |
| Jul 25, 6:46 PM CDT | TSTM WND GST 50 | 1 Nnw Ellis, KS | REPORTS OF POWER OUT IN ELLIS. |
| Jul 25, 7:10 PM CDT | TSTM WND GST 56 | 3 Ssw Hays, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 25, 5:29 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.2 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1847 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 123 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
065
WUUS53 KDDC 252311
SVRDDC
KSC051-195-260000-
/O.NEW.KDDC.SV.W.0325.180725T2311Z-180726T0000Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
611 PM CDT WED JUL 25 2018
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Eastern Trego County in west central Kansas...
Ellis County in central Kansas...
* Until 700 PM CDT.
* At 611 PM CDT, a severe thunderstorm was located 8 miles southwest
of Palco, or 12 miles north of Ogallah, moving south at 35 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Hays, Ellis, Ogallah, Yocemento, Riga, Toulon and Munjor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3913 9976 3913 9932 3879 9915 3879 9975
TIME...MOT...LOC 2311Z 344DEG 32KT 3916 9966
HAIL...2.00IN
WIND...60MPH
$$
JJOHNSON1 follow-up statement
728
WWUS53 KDDC 252328
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
628 PM CDT WED JUL 25 2018
KSC051-195-260000-
/O.CON.KDDC.SV.W.0325.000000T0000Z-180726T0000Z/
Trego KS-Ellis KS-
628 PM CDT WED JUL 25 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR EASTERN TREGO AND ELLIS COUNTIES...
At 627 PM CDT, a severe thunderstorm was located 9 miles north of
Riga, moving southeast at 25 mph.
HAZARD...Two inch hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
Locations impacted include...
Hays, Ellis, Ogallah, Yocemento, Riga, Toulon and Munjor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
&&
LAT...LON 3913 9976 3913 9932 3879 9915 3879 9975
TIME...MOT...LOC 2327Z 334DEG 23KT 3908 9960
HAIL...2.00IN
WIND...70MPH
$$
JJOHNSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 3:14 PM CDT, 2 hours 57 minutes earlier.
Area forecast discussion, Jul 25, 3:14 PM CDT, 2 hours 57 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 314 PM CDT Wed Jul 25 2018 ...Updated short and long term discussions... .SHORT TERM...(This evening through Thursday) Issued at 313 PM CDT Wed Jul 25 2018 A cold frontal boundary was pushing south through northern and northwest Kansas and eastern Colorado early this afternoon, partially aided by outflow from overnight/early morning thunderstorms across Nebraska. Strong heating has pushed temperatures into the mid 90s across much of southwest Kansas with surface dewpoints mixing out into the upper 50s to low 60s. Resulting MLCAPEs have increased to 1000-2000 j/kg especially across the western half of the forecast area. In addition, deep layer (0-6km) shear has increased into the 30-40 knot range mainly over central and parts of west central Kansas. Isolated thunderstorms were forming over north central Kansas early this afternoon in an area of enhanced low level convergence. CAMs show this trend continuing with storms developing farther west into west central Kansas and southeast Colorado. Given the instability and shear, thunderstorms will initially be capable of producing hail up to golf ball size along with damaging wind gusts to 70 mph. As we move into the evening hours, thunderstorms should continue to become more numerous and move south across the remainder of southwest Kansas overnight. Strong to damaging winds will become the main severe weather threat, especially if storms are able to become organized into bow/line segments. Think that by midnight, the severe threat should be diminishing considerably as the front/outflow pushes through the region. There will be a continued chance for showers and thunderstorms into the late night hours as a mid level shortwave disturbance moves out over the High Plains. Thursday will be quite a bit cooler as a cooler airmass pushes into the central High Plains behind the front. Chances for additional showers and thunderstorms will be fairly small to negligible as the stable airmass overspreads the region. Highs on Thursday should top out in the low to mid 80s, depending on how much lingering cloud cover there is. .LONG TERM...(Thursday night through Wednesday) Issued at 313 PM CDT Wed Jul 25 2018 Thursday night will be noticeably quieter across western Kansas. The greatest instability will be shifted west into the Colorado Front Range where afternoon thunderstorms will initiate. Don't have a lot of confidence they will reach the Kansas border but will maintain some slight chance pops in the far southwest just in case. There could be some lingering showers and possible thunderstorms along the Oklahoma border in south central Kansas as well. On Friday, the surface high pressure slides off to the east with moist low level return flow setting up across the western High Plains. Another weak fast moving shortwave disturbance is progged to move out of the northern Rockies out over the central High Plains late Friday. Both the GFS and ECMWF continue to suggest afternoon thunderstorm development over the eastern slopes that organizes into a convective complex that move out over western Kansas Friday night. The upper level pattern of somewhat cyclonic northwest flow aloft continues through the weekend which will keep conditions favorable for repeated nighttime thunderstorm complexes. By early next week, the upper ridge builds back toward the central High Plains which should bring a decrease in the wet weather pattern across the central High Plains. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1245 PM CDT Wed Jul 25 2018 VFR conditions along with southerly winds gusting to 25-30 knots at times are expected at the terminals through this afternoon. An outflow boundary from overnight storms in Nebraska is approaching west central Kansas and could result in variable winds at Hays. Widely scattered thunderstorms are expected to develop along and north of the I-70 corridor later this afternoon and continue to develop and become more numerous into southwest Kansas this evening. Wind gusts at 25 to 45 knots, and possibly stronger, will be the main threat from these storms. Large hail will also be possible especially around Hays. The severe threat should diminish at all terminals by 04-05z with showers and thunderstorms gradually diminishing through the remainder of the night and early Thursday. There could also be some MVFR cigs developing later tonight. && .PRELIMINARY POINT TEMPS/POPS... DDC 66 83 63 84 / 60 30 10 20 GCK 66 82 62 83 / 70 20 10 20 EHA 64 83 64 85 / 60 20 20 20 LBL 65 84 65 85 / 70 20 20 20 HYS 66 81 63 84 / 70 20 10 10 P28 70 84 66 87 / 40 40 20 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Gerard LONG TERM...Gerard AVIATION...Gerard
Hazardous weather outlook, Jul 25, 2:55 AM CDT, 15 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 255 AM CDT Wed Jul 25 2018 KSZ030-031-043>046-061>066-074>081-084>090-260800- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 255 AM CDT Wed Jul 25 2018 /155 AM MDT Wed Jul 25 2018/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Scattered to numerous thunderstorms are expected this evening and tonight. Storms will begin across the northern counties during the 5-7 pm timeframe, and propogate southward through midnight. The strongest storms will be severe, producing hail up to golfball size and wind gusts up to 70 mph. Locally very heavy rainfall and frequent lightning can be expected. Day 1 Hazards ------------- * Thunderstorm wind damage: Elevated risk * Thunderstorm hail: Elevated risk * Flooding: Limited risk * Lightning: Significant risk .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Days 2-7 Discussion ------------------- Scattered showers and thunderstorms will continue through Monday. Models continue to focus the most widespread activity, and the highest risk of flooding rains/damaging winds during the Friday night/Saturday morning time frame. Additional thunderstorm complexes are expected periodically through the weekend. Days 2-7 Hazards ---------------- * Thursday - Lightning: Elevated risk * Friday - Lightning: Elevated risk - Flooding: Elevated risk - Thunderstorm wind damage: Elevated risk * Saturday - Lightning: Elevated risk - Flooding: Elevated risk - Thunderstorm wind damage: Elevated risk * Sunday - Lightning: Elevated risk * Monday - Lightning: Elevated risk * Tuesday No hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation is expected to be required, mainly across the northern counties, this evening. && For more details visit our webpage http://weather.gov/ddc/ehwo Turner
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 6:21 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Scott | 54 min |
| Jul 25, 6:29 PM CDT | Special Weather Statement | DDC | Kearny | 46 min |
| Jul 25, 6:36 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 54 min |
| Jul 25, 6:54 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Ness, Rush, Trego | 51 min |
| Jul 25, 6:55 PM CDT | Special Weather Statement | DDC | Hamilton | 35 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.